Family Health Expert Forum
Ear won't 'pop'
About This Forum:

Questions in the Family / Internal Medicine forum are answered by medical professionals and experts. Topics covered include general health issues, adolescence, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, medical tests and procedures, and senior health.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Ear won't 'pop'

For the past week, I have not been able to 'pop' my right ear. I feel like there's some air stuck in there, and I cannot "blow my ear up". When I talk, I feel that I can hear myself slightly worse in the right ear than in the left, but sound from outside sources sound the same in both. I am probably being a little paranoid about this but I would like to know as to what the cause could be. I hope you can shed some light on this.

Thank you
Related Discussions
Avatar_n_tn
Thank you for visiting the Family Practice Forum.

Put simply, you most likely have some fluid in the inner ear. This fluid is putting pressure on the eardrum and is making you feel the need to try to "pop" the ear.

In medical terms this is called "otitis media with effusion"

This refers to a condition where fluid collects in the middle ear, possibly containing bacteria. Normally fluid does not collect in the middle ear as the middle ear is "ventilated" several times when you swallow (through the
eustachian tube which opens up into the back of the throat). If the fluid in the middle ear does not drain into the back of the throat, usually due to either infection, or an increased amount of fluid, the fluid may cause a change in the ability to hear properly, dizzyness, pain or a sense of "fullness" in the ear. Typically this will resolve through the use of antihistamines and/or decongestants. When patients come to my office with this complaint, I will commonly see fluid behind the eardrum. My treatment is to give an antihistamine such as Claritin or Zyrtec for 14 days.
I hope this is helpful to you!
Dean M. Tomasello, M.D.

Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
16 hrs ago by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank